Alert archive / Virginia / Flash Flood Warnings in 2006
Flash Flood Warning 39, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Nov 16, 2006, 9:26 AM EST for Rockbridge County, City of Lexington, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 16, 2006, 9:26 AM EST (14:26 UTC)
- Expired
- Nov 16, 2006, 12:30 PM EST
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 16, 10:00 AM EST | FLASH FLOOD | Collierstown, VA | SECONDARY ROADS FLOODED AND CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 2.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 486 m²/s²
- 0-3 km storm-relative helicity
- 644 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 161430 FFWRNK VAC163-678-161730- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 926 AM EST THU NOV 16 2006 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... CITY OF LEXINGTON IN WEST CENTRAL VIRGINIA ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 1230 PM EST * AT 924 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN MOVING NORTH INTO ROCKBRIDGE COUNTY. AN ADDITIONAL 1 TO 3 INCHES OF RAIN COULD FALL FROM A THUNDERSTORM OVER THE WARNED AREA. THIS MAY BE ENOUGH TO CAUSE FLASH FLOODING ESPECIALLY AROUND GOSHEN AND IRISH GAP THROUGH EARLY THIS AFTERNOON. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKBRIDGE BATHS...FAIRFIELD...COLLIERSTOWN AND BROWNSBURG. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REMEMBER TURN AROUND...DONT DROWN. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3772 7965 3759 7950 3791 7921 3801 7947 $$ JH
1 follow-up statement
000
WGUS71 KRNK 161549
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1044 AM EST THU NOV 16 2006
VAC163-678-161730-
CITY OF LEXINGTON VA-ROCKBRIDGE VA-
1044 AM EST THU NOV 16 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM EST FOR
ROCKBRIDGE COUNTY AND CITY OF LEXINGTON...
AT 1041 AM EST...DOPPLER RADAR AND RAIN GAGES SHOWED THAT 2 TO 3.5
INCHES OF RAIN HAS FALLEN ACROSS THE AREA WITH UP TO 1 INCH IN THE
PAST HOUR. THE IFLOWS STREAM GAGE ON BUFFALO CREEK HAD REACHED 7.6
FEET AND THE ESTIMATED BANKFULL STAGE IS 6 FEET. ALTHOUGH THE
HEAVIEST RAINFALL IS NOW MOVING EAST OF THE AREA SMALL STREAMS AND
CREEKS MAY CONTINUE TO RISE FOR THE NEXT SEVERAL HOURS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LEXINGTON...ROCKBRIDGE BATHS...FAIRFIELD AND BROWNSBURG
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
LAT...LON 3798 7937 3798 7935 3792 7921 3786 7927
3779 7932 3773 7939 3760 7950 3773 7964
3801 7946
$$
PCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Nov 16, 6:49 AM EST, 2 hours 37 minutes earlier.
Area forecast discussion, Nov 16, 6:49 AM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 649 AM EST THU NOV 16 2006 .AVIATION /12Z-12Z/... OCCLUDED FRONT WITHIN A COUPLE OF HOURS OF MOVG THRU BLF...ABOUT 3 HOURS TO LWB AND ROA...THEN BY NOON AT DAN AND LYH. THIS WILL END THE SHOWERS...WITH A WIND SHIFT TO THE SOUTHWEST. AT THIS POINT THE LLWS SHOULD END AS THE LOW LEVEL JET SHIFTS NORTHEAST OF THE AREA. CIGS SHOULD ALSO RISE TO VFR ALL LOCATIONS. BLF MAY STAY MVFR AFTER FROPA. FINALLY...A COLD FRONT WITH A WIND SHIFT TO THE WEST MOVES INTO THE MTNS...AND BLF AND LWB WILL SEE CONDITIONS DETERIORATE. BLF WILL LIKELY GO DOWN TO IFR BY AROUND 06Z. FURTHER EAST...VFR CONDITIONS ARE EXPECTED AT ROA...LYH AND DAN WITH A DOWNSLOPE WEST WIND. && .PREV DISCUSSION... /ISSUED 458 AM EST THU NOV 16 2006 .SHORT TERM /TODAY/... HAVE CANCELLED THE TORNADO WATCH SINE THE NORTHERN END OF THE CONVECTIVE LINE OVER OUR EASTERN PIEDMONT HAS WEAKENED CONSIDERABLE AND RAIN HAS SPREAD INTO AREAS UPSTREAM STABILIZING IT EVEN MORE OVER CHARLOTTE...APPOMATTOX AND BUCKINGHAM COUNTIES. WILL ISSUE UPDATED ZONES SOON. I ALSO ADDED IN IN SOME HEAVY RAIN IN SOUTHEAST UPSLOPE AREAS ALONG THE BLUE RIDGE IN NW NC AND EXTREME SOUTHWEST VA WITH ONE LAST CONVECTIVE BAND HAVING DEVELOPED JUST AHEAD OF THE DRY SLOT. FORTUNATELY...DOES NOT LOOK LIKE THIS BAND WILL LINGER LONG. && PREVIOUS DISCUSSION ISSUED 355 AM .SHORT TERM /TODAY THROUGH FRIDAY/... I HAVE CANCELLED THE FLASH FLOOD WATCH AND HIGH WIND WARNING/WIND ADVISORY. THE HEAVY RAIN HAS MOVED EAST OF THE WATCH AREA WITH THE LINE OF CONVECTION. MUCH OF THE WATCH AREA SAW BETWEEN 1 AND 2 INCHES OVERNIGHT. MORE SHOWERS ARE FILLING IN ACROSS THE SOUTHERN APPALACHIANS IN THE DIFLUENT AREA AHEAD OF THE UPPER LOW...BUT THESE SHOULD NOT HAVE HEAVY RAIN...AND WITH THE DRY SLOT ALREADY MOVING INTO EXTREME SOUTHWEST NC...WILL NOT LAST TOO LONG THIS MORNING EITHER. AS FOR THE WIND...WE HAVE NOT HAD THE HIGH WINDS ALOFT REACHING THE SURFACE AT ANY LOCATIONS THAT WE CAN SEE...AND THE STRONG WINDS ALOFT WILL BE DIMINISHING AS WE HEAD INTO THE DAYLIGHT HOURS. WILL STILL BE WINDY IN HIGH ELEVATIONS...BUT NOT ENOUGH FOR AN ADVISORY OR WARNING. I RAISED THE HIGH TEMPERATURES TODAY FOR ALL BUT FAR WESTERN ZONES. WE WILL HAVE A WARM START...AND THE TRUE COLD FRONT WITH COLD AIR BEHIND IT DOES NOT MOVE THRU THE AREA TILL AFTERNOON IN THE MTNS AND EARLY EVENING IN THE PIEDMONT. IF WE GET MUCH SUN TODAY...THE HIGHS I HAVE IN THE PIEDMONT WILL PROBABLY STILL NOT BE WARM ENOUGH. A TORNADO WATCH REMAINS IN EFFECT FOR OUR EXTREME EASTERN PIEDMONT ZONES...SO I WILL HAVE TO UPDATE THE FORECAST AGAIN THIS MORNING WHEN THE LINE OF CONVECTION CLEARS THOSE AREAS. THE CLOSED UPPER LOW IS FORECAST TO LIFT NE ACROSS THE OHIO VALLEY TONIGHT...AND WITH AN UPSLOPE WEST FLOW OF COLD ADVECTION AND FAIRLY DEEP LOW LEVEL MOISTURE...WE SHOULD SEE AT LEAST SCATTERED SHOWERS IN THE WESTERN SLOPES AREAS OF THE MTNS. MOS GUIDANCE POPS WERE QUITE LOW...AND WE ALREADY HAD HIGH CHANCES GOING...SO I ONLY MADE MINOR ADJUSTMENTS. TEMPS ARE COOL ENOUGH FROM TOP DOWN TONIGHT THAT HIGHER ELEVATIONS WILL LIKELY SEE SOME SNOW...BUT SFC TEMPS WILL BE MARGINAL FOR ANY ACCUMULATION. OVERNIGHT LOWS LOOKED GOOD- NO CHANGES WERE MADE THERE. THE UPPER LOW CONTINUES TO LIFT NE ON FRIDAY...AND THE AREA REMAINS IN A WESTERLY FLOW WITH COLD ADVECTION INTO THE MTNS. I KEPT THE CHANCE OF SHOWERS THAT WE HAD GOING ON WESTERN SLOPES...AND M CLOUDY/COOL CONDITIONS THAT WE HAD IN THE MTNS AS WELL. MAIN CHANGE TO THE FRIDAY FORECAST WAS TO RAISE THE HIGH TEMPS IN THE PIEDMONT AND FOOTHILLS WITH DOWNSLOPE FLOW AND SOME SUN. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... A MEAN TROUGH POSITION REMAINS OVER THE EASTERN U.S. THROUGH THE WEEKEND BRINGING DRY AND SEASONALLY COOL WEATHER TO THE FORECAST AREA. I MADE NO CHANGES TO THE FORECAST BEYOND FRIDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && UPDATE... AVIATION...JJ
Hazardous weather outlook, Nov 16, 6:44 AM EST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 644 AM EST THU NOV 16 2006 NCZ003>006-019-020-VAZ016-017-022>024-032>035-043>047-058-059- 171145- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-CARROLL-FLOYD- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 644 AM EST THU NOV 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT PERIODS OF MODERATE TO HEAVY RAIN WILL CONTINUE THIS MORNING. THIS MAY RESULT IN MINOR FLOODING OF LOW LYING OR POOR DRAINAGE AREAS THROUGH ABOUT MIDDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ001-002-018-VAZ007-009>015-018>020-WVZ042>045-171145- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS- MONROE-GREENBRIER- 644 AM EST THU NOV 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Nov 16, 7:02 AM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 702 AM EST THU NOV 16 2006 NCZ003>005-020-VAZ011-013-014-016>020-022>024-032>035-043-WVZ044- 161400- SURRY-STOKES-ROCKINGHAM-YADKIN-GILES-PULASKI-MONTGOMERY-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-MONROE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YADKINVILLE... PEARISBURG...PULASKI...RADFORD...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE... LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...AMHERST... MARTINSVILLE...UNION 702 AM EST THU NOV 16 2006 ...BANDS OF MODERATE TO HEAVY RAIN ACROSS THE REGION... NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW PERSISTENT BANDS OF SHOWERS WITH MODERATE TO HEAVY RAIN STREAMING NORTH ALONG THE BLUE RIDGE EARLY THIS MORNING. ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH IN THE NEXT HOUR OR TWO CAN BE EXPECTED FROM THE GREENBRIER VALLEY SOUTH TO NEAR ROANOKE AND MOUNT AIRY THROUGH 8:30 AM. GIVEN THAT MANY LOCATIONS HAVE ALREADY SEEN 2 TO 3 INCHES OF RAIN...SOME MINOR FLOODING OF LOW LYING AND POOR DRAINAGE REGIONS MAY OCCUR. THE AXIS OF HEAVY RAIN SHOULD FINALLY SHIFT EAST OF THE BLUE RIDGE BY MID MORNING. MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION REGARDING THE HEAVY RAINFALL THIS MORNING.
Local storm report, Nov 16, 7:40 AM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 AM EST THU NOV 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM TSTM WND DMG ROCKY MOUNT 37.00N 79.88W
11/16/2006 FRANKLIN VA LAW ENFORCEMENT
TREES AND POWERLINES DOWN
&&
TWLocal storm report, Nov 16, 7:43 AM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 AM EST THU NOV 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM TSTM WND DMG 10 SW MONETA 37.08N 79.76W
11/16/2006 FRANKLIN VA LAW ENFORCEMENT
TREES DOWN ON HWY 220S
&&
TWSpecial weather statement, Nov 16, 8:22 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 822 AM EST THU NOV 16 2006 NCZ004>006-VAZ020-022>024-032>035-043>047-058-059-161530- STOKES-ROCKINGHAM-CASWELL-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DANBURY...EDEN...HOT SPRINGS...SALEM... FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT...BEDFORD... AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX... SOUTH BOSTON...KEYSVILLE 822 AM EST THU NOV 16 2006 ...HEAVY RAIN MOVING EAST OF THE BLUE RIDGE... A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS...SOME WITH VERY HEAVY RAIN WILL CONTINUE TO SHIFT SLOWLY EAST OF THE BLUE RIDGE THROUGH MID AND LATE MORNING. THE HEAVIEST RAIN CAN BE EXPECTED FROM BATH AND ALLEGHANY COUNTIES SOUTH TO NEAR BEDFORD...ROCKY MOUNT AND REIDSVILLE THROUGH 10:00 AM. THE HEAVIEST AXIS OF RAIN SHOULD THEN SHIFT EAST INTO PARTS OF THE PIEDMONT BY LATE MORNING. ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES CAN BE EXPECTED IN THE AREAS OF HEAVIEST RAINFALL. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS HEAVY RAINFALL SITUATION.
Local storm report, Nov 16, 8:44 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 AM EST THU NOV 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND DMG EAST BEND 36.22N 80.51W
11/16/2006 YADKIN NC EMERGENCY MNGR
SOME TREES DOWN.
&&
TWLocal storm report, Nov 16, 8:52 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
852 AM EST THU NOV 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM TSTM WND DMG FANCY GAP 36.67N 80.70W
11/16/2006 CARROLL VA LAW ENFORCEMENT
TREES DOWN
&&
TWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 2:59 AM EST | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 31 min |
| Nov 16, 8:28 AM EST | Flash Flood Warning | RNK | Patrick | 3 hr |
| Nov 16, 10:14 AM EST | Flash Flood Warning | RNK | Bedford | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.